High Wind, Northern Rosebud
- When
- January 8, 6:00 AM MST to 4:00 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
A strong cold front brought high winds to portions of the Eastern Plains. The following two reports were received: 60 mph wind gust 10N Lame Deer and 45 mph sustained winds in Ekalaka.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong cold front brought high winds to portions of the Eastern Plains. The following two reports were received: 60 mph wind gust 10N Lame Deer and 45 mph sustained winds in Ekalaka.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 8, 3:26 AM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
326 AM MST MON JAN 8 2007
.SHORT TERM...VALID FOR TDY AND TUE...
YET ANOTHER FORECAST WITH WIND AS THE MAIN CHALLENGE. FIRST
CHALLENGE IS OVER EASTERN PLAINS TODAY...THEN ONCE AGAIN TUESDAY
AFTERNOON AND NIGHT IN GAP FLOW AREAS IN UPPER YELLOWSTONE AND
STILLWATER VALLEYS.
TODAY...AIRMASS IS TURNING OVER FROM STABLE TO UNSTABLE AS COLD
AIR ADVECTION ALOFT DESTABILIZES THE AIRMASS. STRONG WINDS HAVE
DECREASED IN NYE AREA AND LIVINGSTON. CHALLENGE NOW SHIFTS TO
EASTERN ZONES. ONCE AGAIN NOT A NO BRAINER FOR HIGH WINDS IN EAST.
MODELS IN GOOD AGREEMENT THAT A ORGANIZED AREA OF COLD AIR
ADVECTION WILL DROP SOUTH OVER EASTERN ZONES AROUND 18Z. NAM HAS
BEEN TRENDING STRONGER WITH THIS FEATURE EACH RUN...WHILE AT THE
SAME TIME TRENDING DOWN ON OVERALL WIND SPEEDS AT LOW
LEVELS...DOWN TO AROUND 45 KNOTS AT 850 MB 06Z RUN. OPPOSITE TREND
ALSO PRESENT IN PRESSURE RISES...WITH NAM TRENDING UP A BIT...BUT
MORE ORGANIZED WITH AROUND 5-6 MB RISES PER 3 HOURS OVER EASTERN
ZONES. MODELS HAVE BEEN PRETTY CONSISTENT WITH LOW LEVEL
INSTABILITY WITH 850-700 MB LAPSES RATES AROUND 9 C/KM. BIGGEST
FLY IN THE OINTMENT CONTINUES TO BE LACK OF A GOOD AREA OF
SUBSIDENCE. SEEMS THE SLIGHT CYCLONIC CURVATURE AND PRESENT OF A
FEW WEAK WAVES IN THE NORTHWEST FLOW CONTINUES TO CAUSE LIFT OFF
AND ON OVER EASTERN ZONES...ALTHOUGH THERE WILL BE ABOUT A 3-5
HOUR WINDOW OF SUBSIDENCE WITH THE PASSAGE OF THE SURFACE COLD
FRONT AND ASSOCIATED PRESSURE RISES AND COLD AIR ADVECTION. WITH
ALL THESE FACTORS IN PLACE...TOO CLOSE TO MESS...AS IT SURELY WILL
BE VERY WINDY...JUST A MATTER OF GUSTING TO 50 MPH OR 58 MPH TO
VERIFY WARNING. AS FAR AS WESTERN EXTENT OF THE WARNING...WILL
LEAVE MUSSELSHELL AND TREASURE OUT OF THE WARNING AS WELL AS
YELLOWSTONE COUNTY. THESE AREAS WILL BE IN BETTER LIFT DURING THIS
TIME AND FURTHER WEST OF PRE-MENTIONED DYNAMICS. THERE WILL THE
POSSIBILITY OF A FEW HIGH GUSTS FURTHER WEST WITH NAM FORECAST A
SHALLOW AREA OF CAPE AROUND THE AREA...AND A FEW SHOWERS MAY BE
ABLE TO PUSH THIS TO THE SURFACE. MOISTURE IN THIS LAYER LOOKS
PRETTY SHALLOW SO BETTER ACTIVITY WILL NOT BE DEEP ENOUGH TO DO
MUCH.
TONIGHT...AREA QUICKLY CHANGES OVER ONCE AGAIN TO WARM AIR
ADVECTION WITH LEE TROUGH SETTING UP BY 12Z FOR GUSTY WINDS TO RE-
DEVELOP IN LIVINGSTON AREA. WINDS SHOULD DROP ENOUGH IN EASTERN
ZONES FOR SINGLE DIGITS TEMPERATURES.
TUESDAY...UPPER FLOW TURNS WESTERLY AHEAD OF STRONG STORM SYSTEM
DROPPING SOUTH ALONG BRITISH COLUMBIA COAST. SHOULD WARM UP NICELY
ACROSS THE AREA AND HAVE CONTINUED WITH WARMING TEMPERATURES FROM
LAST FEW NIGHTS. WESTERLY FLOW AND TROUGH DROPPING SOUTH INCREASES
PRESSURE GRADIENT ONCE AGAIN IN UPPER YELLOWSTONE AND STILLWATER
VALLEYS TO NEAR WARNING VALUES.
TUESDAY NIGHT...OVERALL A SLOWER ARRIVAL OF PACIFIC FRONT...WHICH
LEADS THE WAY FOR ARCTIC COLD AIR LATER ON LATE WEDNESDAY NIGHT.
PRESSURE GRADIENT BECOMES VERY STRONG ONCE AGAIN WESTERN
ZONES...ENOUGH TO PUT OUT A HIGH WIND WATCH FOR NYE/LIVINGSTON
AREAS THROUGH EARLY MORNING WEDNESDAY. HAVE ALSO RAISED
TEMPERATURES A BIT WITH THE WINDY PATTERN AND MIXED AIRMASS AHEAD
OF THE FRONT. HAVE ALSO REDUCED POPS OVER WESTERN ZONES WITH THE
SLOWER ARRIVAL OF ENERGY. RASCH
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MAIN CONCERN IN THE EXTENDED PERIODS TONIGHT WAS THE PASSAGE OF
THE PACIFIC COLD FRONT ACROSS THE AREA WEDNESDAY...AND THEN THE
ARCTIC AIRMASS MOVING SOUTH INTO THE AREA EARLY THURSDAY. THE
GFS...EUROPEAN...AND CANADIAN MODELS ARE ALL SHOWING QUITE GOOD
AGREEMENT THROUGH FRIDAY. THE GFS ENSEMBLES THEN SHOW TWO MAIN
SOLUTIONS FOR NEXT WEEKEND...WITH THE EUROPEAN MODEL SUPPORTING
ONE OF THE GFS SOLUTIONS.
FOR WEDNESDAY...WILL KEEP WINDY CONDITIONS GOING DURING THE
MORNING AND SPREAD PRECIPITATION CHANCES ACROSS THE AREA WITH BAND
OF FRONTOGENESIS CREATING LIFT. HAVE CONTINUED PREVIOUS TREND OF
RAISING HIGH TEMPERATURES THIS DAY...ESPECIALLY IN THE EASTERN
ZONES...AHEAD OF THE FRONTAL PASSAGE DURING THE DAY.
THE ARCTIC AIRMASS THEN MOVES SOUTH INTO THE AREA WEDNESDAY NIGHT
AND HAVE INCREASED PRECIPITATION CHANCES ALONG THE FAVORED UPSLOPE
AREAS FOR THIS PERIOD. HAVE NOT INCREASED PRECIPITATION CHANCES
DURING THE DAY THURSDAY YET...BUT FORESEE THIS BEING NEEDED IF THE
MODELS CONTINUE TO INDICATE THIS FRONTAL TIMING.
MODEL GUIDANCE HAS CONTINUED TREND OF PAST THREE RUNS IN SHOWING
WARMER TEMPERATURES THAN IN THE FORECAST FRIDAY THROUGH NEXT
WEEKEND. THESE LATEST RUNS EVEN HAVE INHERITED TEMPERATURES VALUES
WELL BELOW THE LOWEST ENSEMBLE MEMBER...AND HAVE DECIDED TO START
TRENDING WARMER WITH THIS PACKAGE. ONLY MADE SLIGHT ADJUSTMENTS UP
TOWARD THE ENSEMBLE MEAN IN MOST CASES...AND NEIGHBORING OFFICES
WERE IN AGREEMENT TO START TRENDING THIS WAY. CARPENTER
&&
.AVIATION...
WINDS HAVE GENERALLY DECREASED OVER THE AREA EARLY THIS MORNING...WITH
STILL GUSTY CONDITIONS CONTINUING ALONG THE FOOTHILL AREAS. EXPECT
VERY GUSTY CONDITIONS TO REDEVELOP OVER THE EASTERN ZONES AFTER
SUNRISE THIS MORNING...ESPECIALLY EAST OF A LINE FROM SHERIDAN TO
HYSHAM. VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY...BUT
SCATTERED RAIN AND SNOW SHOWERS WILL BE PRESENT. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 040 020/047 034/040 005/006 910/008 907/013 903/016
2/O 00/N 04/S 32/S 22/S 22/S 22/S
LVM 038 024/048 034/036 005/006 907/007 906/014 902/018
2/O 20/N 06/S 62/S 22/S 22/S 22/S
HDN 041 017/048 030/042 004/006 911/006 907/012 904/015
2/O 00/B 04/S 32/S 22/S 22/S 22/S
MLS 037 010/039 023/038 004/007 913/005 910/013 909/014
3/O 00/B 03/S 32/S 22/S 22/S 22/S
4BQ 039 013/044 024/041 006/008 912/007 909/014 906/015
3/O 00/B 03/S 32/S 22/S 22/S 22/S
BHK 036 013/041 018/039 002/004 915/005 913/010 911/012
3/O 00/B 03/S 22/S 22/S 22/S 22/S
SHR 038 013/043 017/039 006/008 911/004 912/013 906/016
2/O 00/B 03/S 62/S 22/S 22/S 22/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON FOR
ZONES 31>33-36-37.
HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING FOR ZONES 65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 412 AM MST MON JAN 8 2007 MTZ028>042-056>058-063>068-WYZ098-099-091115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 412 AM MST MON JAN 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH FROM NORTH TO SOUTH ACROSS EASTERN MONTANA. THIS FRONT WILL BRING WINDY CONDITIONS TO THE ENTIRE AREA TODAY. THE STRONGEST WINDS...OF 30 TO 45 MPH WITH GUSTS UP TO 60 MPH ARE EXPECTED OVER EASTERN AREAS TODAY. ELSEWHERE...NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 50 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STRONG WEATHER SYSTEM WILL MOVE INTO THE AREA TUESDAY AFTERNOON AND NIGHT. THIS WILL BRING THE POSSIBILITY OF VERY STRONG WINDS OF 40 TO 60 MPH WITH GUSTS TO 75 MPH ONCE AGAIN TO THE NYE AND LIVINGSTON AREAS. THIS STORM SYSTEM WILL EVENTUALLY ESCORT MUCH COLDER AIR INTO THE AREA BY WEDNESDAY NIGHT. HIGH TEMPERATURES WILL BE RATHER MILD ON WEDNESDAY...AROUND 40...THEN TURN SHARPLY COLDER BY THURSDAY. HIGH TEMPERATURES THURSDAY AND FRIDAY WILL ONLY BE IN THE SINGLE DIGITS. LOW TEMPERATURES DURING THIS TIME ARE EXPECTED TO RANGE FROM 5 TO 15 BELOW ZERO. SNOW IS ALSO EXPECTED WITH ACCUMULATIONS POSSIBLE IN SOME AREAS. THE BEST CHANCE OF ACCUMULATING SNOW AT THIS TIME LOOKS TO BE IN THE MOUNTAINS AND ADJACENT FOOTHILLS IN THE RED LODGE AREA SOUTH AND EAST TO SHERIDAN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9415, 9416.